Prednisolone

I usually avoid these like the plague, I get really bad side effects, how people manage on constant doses I do not know.

I have taken my third day of 30mgs and I can already start to feel the effects when I washed my face in the shower the muscles under my chin are already sore as are the muscles in the top of my shoulders and I know this is only the beginning by tomorrow all the glands in my body will feel the same and my mood will dip I have been quite active the last couple of days because they have given me a boost.

I am lucky as I only have another two days to go but they will affect me for several days after that and no sleep as well.

Others I have spoken to do not seem to have the same side effects, more headaches and mood swings.

polly xx

19 Replies

oldestnewest
  • but are they doing what they should be doing , forgetting the side effects.

    They are not the best things to take, but I do find they are pretty rapid at clearing things up

    Have you advised the doc(daft question I know but hey someone has to ask) the bit about the chin muscles?

    Hope you feel better son

    xx

  • Hi Polly, sorry that youre having so many probs with Prednisilone and I really do sympathise as last year I was on a lengthy dose of them and hated the side effects so much that I swore Id never take them again. I am waiting to go now anyday for a cataracts operation on my right eye, which I have very little vision in now and in 3 months have to have the left eye operated on, both caused by the steroids, so I do feel for you. Go and see your gp about the side effects youre experiencing and hopefully they can do something to help you and you will feel better soon. Luv Lorraine x

  • Which are you taking Polly? White or red? Silly question it may be, but a lot of people have problems with the white ones... I have to insist on the coated version when I get them as the uncoated version really upset my system.

    If you're getting side effects of any type then you need to talk to your GP about them.

  • I take the red ones the others upset my stomach.

    polly xx

  • Which was the reason for asking... ;)

    Don't have nightmares but have a look at :- goo.gl/yTJUN -

    which takes you to - "http://www.nhs.uk/Conditions/Asthma/Pages/MedicineSideEffects.aspx?condition=Steroid%20responsive%20conditions&medicine=prednisolone&preparation=Prednisolone%205mg%20tablets" - the long address gets corrupted.

    If anything strange is happening when you take the steroids, please speak to your GP :)

  • I take the white one's and get the shakes with them as well as headaches. Nasty things, I can't see how they help me as I don't feel any better on them. Like you Polly I wonder how people can tolerate them long term. I have just finished a 5 day course and haven't been out for a week as I feel crap. No energy and want to sleep lots. Sorry Polly just feeling sorry for myself. Hope you feel better soon. xx

  • Iv'e forgotten what its like to live life without steroids, Iv'e been on a minimum of 20mg a day for the last 2 years and have no real problems other than wieght gain. I always remember the amaizing effect they had on my breathing overnight. One day I was on permanent 5 litres of oxygen and the next walking around the hospital off oxygen. Prednisolone has been good to me, even the litle white ones. Tony :)

  • I only have them for 5 to 7 days at a time so that's probably why I don't get any side effects. I do feel for you lot though as it must be like being between a rock and a hard place for you.

  • Hi Polly since my lung transplant I have been on a constant dose of pred of 50mg a day for the last 3 months and have to say i dont really notice any side effects my tremors are down to my Neoral according to the specialists. I know its early days for me and i will be on this medication for the rest of my life but so far so good

    Tony xx

  • I find them very good and as far as I am aware I do not get any real side effects.I do take up to16 different forms of medication and they can cause problems sometimes.

  • I get terrible mood swings with pred can't sleep n when I do sleep I wake up sweating they also make me shake rattle n roll lol I agree they do there job but I often wonder do I want the side effects or easier breathing sometimes the latter wins depending on wht go I see they prescribe diazapm 2mg to combat the shaking n try and calm the nervous system

  • Yes I used to get awful side effects with them,not sleeping, red faced,shaky hands etc.

    However the last time in hospital,with an exacebation,was on a very high dose, and was thrilled no side effects,till I was told the reason for that,was because they were useless on me,and in the future to have none!! I only used to have them a few times a year,so dont know why my body doesn't respond to them anymore.Has anybody else had the same experience??

    Wendells xxx

  • my face gets fat after only a few ! then off them and it sags more than it did before !

  • I had an allergic reaction to the normal red ones after having no problem with them after three courses, but discovered the coating had been changed and something in the coating reacted badly on me, I now take soluble pred with no reaction at all.

  • Just goes to show ,we are all different and different drugs will effect us all in different ways.

    I got fed up of feeling incredibly unwell ,going on a large and reducing dose,when I finished the course ,downhill again until the next course.

    I decided to try a maintenance course 5 mg. a day ,what a difference feeling much better,can sometimes get down to 2 mg a day,this way I have reduced the amount that I take overall.

    Spoke to my very good GP after 8 months he felt it was a good idea ,his words "I have not seen you for nearly a year so thats the proof.

    Yes ,there are side effects but the side effect of not being able to breathe is death.

    Incidentally I do use the red 5 mg.tablet ,but have to use the white 1mg tablet when I can reduce from 5 mg.

    Still have the option of increasing the dose when I get an excarbation .not used anti biotics for nearly a year and find I can have a much more active life .

    But hey we are all different .

    Woody

  • Sorry to hear about your side effects Polly. Pete takes 10mg per day of the coated pred but puts them up to 30mg if he has a chest infection and then reduces them down again over time. When he first started some 20 odd years ago he took 30mg every day for years and the mood swings were terrible. He also put weight on because he could not stop eating. They seem to be a necessary evil though as he cannot come off them. I think Pete is very used to them now but naturally not everyone does well on steroids. Take care and wishing you well. xx

  • Sorry you are suffering Polly, but it seems steroids are what we have to have, I have been taking them for well over a year, each time we try to reduce the dose below 15mg back comes the pain and the cough, so it's a very slow process. I have a chubby face and extra weight but I know if I stop taking them I will be in real trouble. One thing I discovered is they make a soluble version; these are great no nasty stomach pain or bloating, just need your GP to spend the extra money on them.

    I had my eyes checked the other day, they show no problems with cataracts other than normal aging (67) so they don’t get everyone. Unfortunately we have to take them the side effects are better than living without them,

  • Hi Polly, I am taking Preds at the moment, am sorry to hear they effect you so badly, I am lucky,sometimes they keep me awake but other than that ok, hope you feel better soon, take care, being SOB is a nightmare, at least on this site everyone knows how you feel.

    Teigy x

  • I hate prednisolone! Have to admit it does help to clear up an exacerbation quicker (30mgpd) but after 2-3 weeks I can hardly sleep and have trouble thinking straight. Now that I have obliterative bronchiolitis as well as bronchiectasis, I live in fear of possibly having to take them for months on end. What do they do to our brains? Really I don't think I could cope. So I sympathise with anyone else who has to take them.

You may also like...